Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 40, NWS Paducah, KY

July 6, 2016Jackson County, Johnson County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 6, 2016, 10:51 PM CDT for Jackson County, Johnson County, Illinois. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 10:51 PM CDT (03:51 UTC)
Expired
Jul 7, 2016, 1:45 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IL, Johnson County, IL

The radar

The Paducah radar (KPAH), 79 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 11:56 PM CDTFLASH FLOODCarbondale, ILROUTE 13 EASTBOUND NEAR WALL STREET IN CARBONDALE COVERED BY SEVERAL INCHES OF WATER WITH TWO CARS STRANDED. MANHOLE COVERS BLOW OUT WITH WATER UP/OUT.
Jul 7, 12:00 AM CDTHEAVY RAIN 4.26Carbondale, ILDAILY RAINFALL TOTAL FROM JULY 6TH
Jul 7, 12:00 AM CDTHEAVY RAIN 4.26Carbondale, ILDAILY RAINFALL TOTAL FROM JULY 6TH.
Jul 7, 1:00 AM CDTFLASH FLOODVienna, ILWATER COVERING SOME PORTIONS OF LOCAL ROADS
Jul 7, 1:00 AM CDTFLASH FLOODVienna, ILWATER COVERING SOME PORTIONS OF LOCAL ROADS.
Jul 7, 1:15 AM CDTFLASH FLOOD3 N Murphysboro, ILFLASH FLOODING OF ROADS AND YARDS...DRIVEWAY OF HOME COMPLETELY FLOODED AND DITCHES OVERFLOWING INTO THE STREET IN SEVERAL LOCATIONS NEAR HARRISON ROAD
Jul 7, 1:15 AM CDTFLASH FLOOD3 N Murphysboro, ILFLASH FLOODING OF ROADS AND YARDS...DRIVEWAY OF HOME COMPLETELY FLOODED AND DITCHES OVERFLOWING INTO THE STREET IN SEVERAL LOCATIONS NEAR HARRISON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.9 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WGUS53 KPAH 070351
FFWPAH
ILC077-087-070645-
/O.NEW.KPAH.FF.W.0040.160707T0351Z-160707T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1051 PM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS...
  JOHNSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 145 AM CDT

* AT 1050 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH
  TORRENTIAL DOWNPOURS CONTINUING TO MOVE OVER THE SAME LOCATIONS.
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CARBONDALE...MURPHYSBORO...VIENNA...DE SOTO...GOREVILLE...
  ELKVILLE...HURST...AVA...GRAND TOWER...KARNAK...CEDAR LAKE AREA...
  LAKE OF EGYPT AREA...MAKANDA...DOWELL...CAMPBELL HILL...
  VERGENNES...GORHAM...CYPRESS...NEW BURNSIDE AND BUNCOMBE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3795 8915 3760 8915 3760 8871 3734 8871
      3734 8890 3730 8893 3730 8904 3759 8904
      3760 8945 3756 8947 3757 8949 3760 8948
      3765 8952 3769 8952 3771 8958 3775 8962
      3775 8967 3778 8966 3782 8968 3795 8960

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:47 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 6, 6:47 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
647 PM CDT WED JUL 6 2016

.UPDATE...
Issued at 640 PM CDT Wed Jul 6 2016

For aviation section.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 342 PM CDT Wed Jul 6 2016

One MCS is a problem, 2 MCSs interacting with one another is
impossible to account for, and the models are definitely having
trouble. Bottom line is that this is a low confidence forecast.

We will have to wait for the current MCV to rain itself out over
the region, which may take well into the evening, but the damaging
winds and severe threat have already pushed east out of our
Kentucky counties. Will cancel remaining Watch 337 shortly.

The upper ridge will expand from the southern Plains eastward
through the southeast states Thursday into Friday. At the surface,
we will have rather strong southwesterly flow through the
period. The 12Z models bring a compact upper storm system eastward
into the western Great Lakes Friday, and this may push a weak
surface boundary southward into our region.

Until the upper ridge begins to builds farther east, we will have
to be concerned with one or more additional MCSs moving southeast
through the region. Most guidance emphasizes the northeast half of
the area, but there is quite a bit of variability in timing and
location through early Friday, so the forecast will need
adjusting once it becomes more obvious.

There is a decent signal for the outflow/cold front to focus
convection across the southern half of the area Friday into Friday
night. Not sure if it should be believed at this point, but we
will have decent chance PoPs down there just in case.

Given the heat and humidity expected and the potential for some
decent westerly flow aloft, severe weather will be a real
possibility with any convection that reaches the area. Hopefully,
we will not see anything quite as nasty as this afternoon.

Forecast heat indices for Thursday and Friday are well above 100,
and even into Advisory territory on Friday. However, given the
uncertainties in the MCS forecast, we will not attempt to issue
an Advisory for either afternoon at this time.

.LONG TERM...(Saturday through Wednesday)
Issued at 342 PM CDT Wed Jul 6 2016

The extended forecast period suggests that the WFO PAH forecast area
will remain on the eastern limb of the short amplitude mid/upper
level ridge in the Central U.S.  The preferred GFS/GFS
Ensemble/Canadian guidance indicate that energy breaking off the
Alaskan/Western Canada closed low will ride of the intermountain
region, dampen the Central U.S. ridge and develop and deepen a small
low in Ohio and Tennessee valley. This feature will return moisture
back into the WFO PAH forecast area from the stalled out cold front
that is expected to push through the region on Friday.

Unfortunately, this low will serve as a small scale Omega block,
disrupting upstream flow and generating shortwaves across the area
at least through next Monday, when a larger scale trough will push
into the Plains and Middle Mississippi River Valley.

At this point in time, am concerned that parts of Southeast Missouri
may see excessive rainfall over the weekend. This area will need to
be monitored for flooding potential this weekend.

Otherwise, moderated max/min temperatures downward until next
Wednesday, when minor ridging develops just ahead of the next Upper
Midwest trough and increases thickness and temperatures briefly on
Wednesday.

&&

.AVIATION...
Issued at 640 PM CDT Wed Jul 6 2016

Main forecast concern later tonight 08-13z will be with fog
possibility over wet soils from recent thunderstorms. Models not
really hinting at much at this time, so will stick with MVFR vsbys
for the most part at this time. If winds decouple completely,
could be lower IFR conditions. Chance of thunderstorms again
tomorrow, esp in PM, but timing and coverage uncertainties
preclude explicit mention at this time.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...DRS
LONG TERM...Smith
AVIATION...GM
Hazardous weather outlook, Jul 6, 9:31 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
931 PM CDT WED JUL 6 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-072130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
931 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

MULTIPLE ROUNDS OF THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL BE
POSSIBLE TONIGHT OVER PORTIONS OF SOUTHEAST ILLINOIS AND MUCH OF
WESTERN KENTUCKY. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONE OR MORE COMPLEXES OF THUNDERSTORMS ARE EXPECTED TO MOVE
SOUTHEAST PRIMARILY OVER THE NORTHEAST HALF OF THE REGION THURSDAY
THROUGH FRIDAY. DAMAGING WINDS WILL BE A CONCERN...ALONG WITH
LOCALLY HEAVY RAINFALL AND LIGHTINING.

IN THE ABSENCE OF THUNDERSTORMS...AFTERNOON HEAT INDEX VALUES MAY
REACH THE 100 TO 105 DEGREE RANGE THURSDAY AND FRIDAY.

DAILY CHANCES OF THUNDERSTORMS ARE FORECAST FOR ALL OR PORTIONS OF
THE REGION SATURDAY THROUGH TUESDAY. LOCALLY HEAVY RAINFALL AND
LIGHTNING APPEAR TO BE THE PRIMARY CONCERNS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED AT SOME POINT THURSDAY THROUGH
FRIDAY...MAINLY OVER THE NORTHEAST HALF OF THE REGION.

In the hours before

Local storm report, Jul 6, 10:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     FLASH FLOOD      1 N HURST               37.85N 89.14W
07/06/2016                   WILLIAMSON         IL   TRAINED SPOTTER

            HWY 149 ALONG FRANKLIN COUNTY LINE

&&

BP2
Local storm report, Jul 6, 10:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1031 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     FLASH FLOOD      CENTRAL CITY            37.30N 87.13W
07/06/2016                   MUHLENBERG         KY   EMERGENCY MNGR

            DOWNTOWN CENTRAL CITY STREETS WITH SEVERAL FEET OF WATER
            OVER MANY OF THEM

&&

BP2
Local storm report, Jul 6, 10:32 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1032 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      CENTRAL CITY            37.30N 87.13W
07/06/2016                   MUHLENBERG         KY   911 CALL CENTER

            3 TO 4 FEET OF WATER OVER ROADS THROUGHOUT CENTRAL CITY
            AND MANY ROADS ARE IMPASSABLE...SEVERAL VEHICLES
            COMPLETELY SUBMERGED...WORST CONDITIONS IN COUNTY ARE IN
            CENTRAL CITY

&&

BP2
Local storm report, Jul 6, 10:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1048 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     FLASH FLOOD      STURGIS                 37.55N 87.99W
07/06/2016                   UNION              KY   911 CALL CENTER

            PORTIONS OF SEVERAL ROADS WITH WATER COVERING THEM NEAR
            STURGIS...INCLUDING US HWY 60 WEST AND BLUEBERRY HILL
            ROAD

&&

BP2
Local storm report, Jul 6, 10:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1049 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
07/06/2016                   SALINE             IL   911 CALL CENTER

            MANY ROADS FLOODED THROUGHOUT HARRISBURG

&&

BP2
Local storm report, Jul 6, 10:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLASH FLOOD      MARION                  37.73N 88.94W
07/06/2016                   WILLIAMSON         IL   PUBLIC

            COURT STREET IN MARION IS FLOODED.

&&

CW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:47 PM CDTFlash Flood WatchPAHGallatin, Hardin, Johnson, Massac, Pope, Saline and 1 more8 hr
Jul 6, 9:40 PM CDTFlash Flood WarningPAHGallatin, Saline, Williamson3 hr
Jul 6, 10:30 PM CDTFlash Flood WarningPAHHardin, Pope7 hr
Jul 7, 1:16 AM CDTFlash Flood WarningPAHMassac7 hr
Jul 7, 5:14 AM CDTDense Fog AdvisoryPAHFranklin, Hamilton, Jackson, Jefferson, Perry, Saline and 2 more3 hr
Jul 7, 8:52 AM CDTFlash Flood WatchPAHAlexander, Gallatin, Hardin, Jackson, Johnson, Massac and 5 more6 hr
Jul 7, 11:49 AM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski26 min
Jul 7, 12:13 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski32 min
Jul 7, 12:30 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pulaski, Union30 min
Jul 7, 12:37 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Williamson23 min
Jul 7, 12:40 PM CDTSevere Thunderstorm WarningPAHMassac, Pope35 min

Nearby

Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.